Arkansas, 2011Flash Flooding and Damaging Winds in Arkansas, February 24, 2011
February 24, 2011 · NWS MEG · 13 events in 8 counties and zones
A warm front pushed north from the gulf coast and stalled across northern sections of the Mid-South during the early morning hours on February 24th. Widespread showers and thunderstorms developed along the stalled front producing very heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $352,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front pushed north from the gulf coast and stalled across northern sections of the Mid-South during the early morning hours on February 24th. Widespread showers and thunderstorms developed along the stalled front producing very heavy rain and flash flooding. Late that afternoon and evening a cold front pushed across the Mid-South. An intense squall line developed in advance of the front with widespread damaging winds and some additional flash flooding across the Mid-South.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 24, 6:06 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Feb 24, 6:06 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
606 AM CST THU FEB 24 2011
.DISCUSSION... /ISSUED 303 AM CST THU FEB 24 2011/
DISCUSSION...
SEEMS LIKE THE COLD AND SNOWY MID SOUTH WINTER OF 2010-11 IS IN
THE DISTANT PAST. THE NEXT FIVE DAYS SHOULD BE QUITE ACTIVE WITH
TWO POWERFUL STORM SYSTEMS MOVING THROUGH THE REGION.
TODAY AND TONIGHT...THE FIRST STORM SYSTEM IS UNDERWAY WITH HEAVY RAINFALL
IN PROGRESS ALONG A WARM FRONTAL BOUNDARY. ELEVATED THUNDERSTORMS
PRODUCING RAINFALL RATES OF UP TO 1.5 INCHES PER HOUR WERE OCCURRING
FROM NORTH CENTRAL ARKANSAS INTO NORTHWEST TENNESSEE. A FLASH FLOOD WATCH
IS IN EFFECT FOR THIS AREA THROUGH TONIGHT.
WARM AND MOIST AIR WILL SPREAD ACROSS THE MID SOUTH TODAY IN
ADVANCE OF A PRE-FRONTAL TROUGH AND SURFACE COLD FRONT. UPPER AND
LOW LEVEL JET POSITIONS AND 0-3 KM HELICITY VALUES OF 350-425
M2/S2 ARE IN LINE WITH A MODERATE RISK OF SEVERE WEATHER. MUCAPE
VALUES OF 400-800 J/KG SHOULD BE ADEQUATE GIVEN THE SHEAR VALUES.
EXPECT DISCRETE SUPERCELLS TO DEVELOP IN THE WARM SECTOR IN THE
MID AFTERNOON FOLLOWED BY A SQUALL LINE IN THE EVENING AND NIGHT
TIME FRAMES. ALL TYPES ARE SEVERE WEATHER ARE POSSIBLE AND THE
ENVIRONMENT SUPPORTS STRONG /EF2 OR EF3/ TORNADOES. THE MOST
FAVORABLE SIGNIFICANT TORNADO PARAMETERS ARE FORECAST FOR EAST
CENTRAL ARKANSAS...NORTHWEST MISSISSIPPI AND EXTREME SOUTHWEST
TENNESSEE.
HEAVY RAINFALL CAN BE EXPECTED REGION WIDE THIS AFTERNOON AND
TONIGHT WITH THE PASSAGE OF THE COLD FRONT. STORM TOTALS OF TWO
TO FOUR INCHES WILL BE POSSIBLE.
FRIDAY AND SATURDAY...ZONAL H5 FLOW FOLLOWS THE FIRST STORM
SYSTEM FOR THE END OF THE WEEK. DRY WEATHER WITH A WARMING TREND
IS EXPECTED.
SUNDAY AND MONDAY...A POWERFUL H5 UPPER LOW IS FORECAST TO EJECT
OUT OF THE DESERT SOUTHWEST AND MOVE ACROSS THE MID MISSISSIPPI
RIVER VALLEY. ALTHOUGH THIS SYSTEM IS STRONGER THAN THE CURRENT
SYSTEM ABOUT TO IMPACT THE MID SOUTH...THE FORECAST TRACK IS
FARTHER TO THE NORTH AND WEST. WILL NEED TO MONITOR IT IN FUTURE
FORECASTS FOR THE POTENTIAL OF A SECOND SIGNIFICANT SEVERE WEATHER
EVENT.
TUESDAY AND WEDNESDAY...H5 ZONAL FLOW RETURNS FOR THE MIDDLE OF
NEXT WEEK WITH DRY WEATHER AND NEAR NORMAL TEMPERATURES.
OKULSKI
&&
.AVIATION...
12Z TAF CYCLE (24/12Z-25/12Z)
AN ACTIVE AND CHANGEABLE WEATHER DAY IS IN STORE FOR THE MIDSOUTH.
AVIATION INTERESTS SHOULD BE ALERT FOR THE POSSIBILITY OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING INCLUDING A FEW
TORNADOES...WIND GUSTS GREATER THAN 60 KTS...AND LARGE HAIL.
A NEARLY STATIONARY FRONT FROM NORTHEAST ARKANSAS INTO NORTHWEST
TN MAY SINK A LITTLE SOUTHWARD THIS MORNING BEFORE PUSHING SLOWLY
NORTHWARD AS A WARM FRONT THIS AFTERNOON. SHOWERS AND THUNDERSTORMS
MOVING ALONG AND NORTH OF THE FRONT THIS MORNING MAY POSSIBLY
AFFECT KJBR AND KMKL. ISOLATED TO SCATTERED SHOWERS WILL EXIST IN
THE WARM SECTOR SOUTH OF THIS FRONT THIS MORNING POSSIBLY
AFFECTING KMEM AND KTUP. OTHERWISE CONDITIONS WILL BE MAINLY MVFR
AT THE TAF SITES THIS MORNING. LOWER STRATUS MAY MOVE INTO KMEM
LOWERING CONDITIONS TO IFR THIS MORNING...LEFT IN A TEMPO GROUP FOR
THIS POSSIBILITY AS IN THE EARLIER TAF BUT CONFIDENCE OF OCCURRENCE
IS LOW.
DEEPENING LOW PRESSURE WILL MOVE INTO NORTHEAST AR THIS AFTERNOON
WITH A COLD FRONT APPROACHING FROM THE WEST. SHOWERS AND
THUNDERSTORMS WILL BE ON THE INCREASE FROM THE WEST AFTER 21Z WITH
SOME STORMS POSSIBLY SEVERE. IFR OR LOWER CONDITIONS POSSIBLE IN
THE THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO END
FROM THE WEST AFTER 03Z AND WILL BE EAST OF ALL THE TAF SITES BY
07Z.
SOUTH WINDS 12-15 KTS WITH GUSTS 18-25 KTS IN THE WARM SECTOR
TODAY. WINDS ACROSS THE REGION BECOMING W-NW OVERNIGHT 15-17 KTS
WITH GUSTS 20-27 KTS.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 69 45 51 37 / 80 100 10 0
MKL 68 45 50 37 / 100 100 10 0
JBR 63 40 47 35 / 100 90 10 0
TUP 74 53 59 38 / 60 100 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLAY-CRAIGHEAD-GREENE-
LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR
CRITTENDEN-CROSS-LEE AR-PHILLIPS-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR
ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CARROLL-CROCKETT-DYER-
GIBSON-HENRY-LAKE-LAUDERDALE-OBION-WEAKLEY.
FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR
CHESTER-DECATUR-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-
MADISON-MCNAIRY-SHELBY-TIPTON.
&&Hazardous weather outlook, Feb 24, 3:01 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
301 AM CST THU FEB 24 2011
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
301 AM CST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT ACROSS MOST OF THE MID SOUTH. WARM AND MOIST AIR WILL
SPREAD ACROSS THE REGION TODAY AHEAD OF A POWERFUL COLD FRONT.
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE ALONG
AND AHEAD OF THIS FRONT.
A FLASH FLOOD WATCH IS IN EFFECT ACROSS NORTHERN PORTIONS OF THE
MID SOUTH THROUGH TONIGHT AND ACROSS THE REST OF THE REGION THIS
AFTERNOON AND TONIGHT. VERY HEAVY RAINFALL WILL BE POSSIBLE ALONG
A WARM FRONT TODAY NEAR THE MISSOURI AND KENTUCKY BORDERS AND WITH
THE COLD FRONT ACROSS THE ENTIRE REGION THIS AFTERNOON AND
TONIGHT. RAINFALL TOTALS OF TWO TO FOUR INCHES WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER POWERFUL STORM SYSTEM IS FORECAST TO MOVE THROUGH THE MID
SOUTH SUNDAY NIGHT INTO MONDAY. THIS STORM HAS THE POTENTIAL TO
BRING MORE SEVERE WEATHER TO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT AND
MAY BE NEEDED ONCE AGAIN SUNDAY NIGHT INTO MONDAY.
OKULSKI
In the hours before
Local storm report, Feb 24, 7:12 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
712 AM CST THU FEB 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD BLACK ROCK 36.11N 91.11W
02/24/2011 LAWRENCE AR CO-OP OBSERVER
3.61 INCHES OF RAIN.
0700 AM FLASH FLOOD CARUTHERSVILLE 36.18N 89.67W
02/24/2011 PEMISCOT MO CO-OP OBSERVER
2.5 INCHES OF RAIN
0700 AM FLASH FLOOD WALNUT RIDGE 36.07N 90.96W
02/24/2011 LAWRENCE AR CO-OP OBSERVER
2.53 INCHES OF RAIN.
&&
CCDFlash Flood, Lawrence
- When
- February 24, 7:30 AM CST to 9:30 AM CST
- Where
- Lawrence County, 3.55 mi NNW of Black Rock to 1.4 mi NW of Black Rock
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.146, -91.127
Heavy rain produced flash flooding across parts of Lawrence County. County Road 210 near Black Rock was closed due to flooding. Several roads were flooded in Walnut Ridge including the south end of Pocahontas Road, Free Street, North Carolina Street, Alabama Street and Tennessee Street.
Flash Flood, Randolph
- When
- February 24, 5:00 PM CST to 7:00 PM CST
- Where
- Randolph County, 0.98 mi NW of Maynard to 1.67 mi N of Maynard
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.429, -90.914
Heavy rain produced flash flooding near Maynard. Several low water crossings were flooded.
Flash Flood, Lawrence
- When
- February 24, 5:00 PM CST to 7:00 PM CST
- Where
- Lawrence County, 2.49 mi WSW of Sedgwick to 1.61 mi WNW of Lauratown
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 35.951, -90.908
Heavy rain produced flash flooding near Sedgwick. Several county roads were flooded near Highway 228 and Highway 63. Sections of pavement were swept away on Eighth Street in Black Rock. Highway 412 near Walnut Ridge was closed due to flooding. All low water crossings across Lawrence County were flooded. Bridge and culverts throughout the county have been damaged.
Flash Flood, Greene
- When
- February 24, 5:30 PM CST to 7:30 PM CST
- Where
- Greene County, 1.69 mi N of Delaplaine to 3.57 mi N of Stonewall
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 36.254, -90.723
Heavy rain produced flash flooding in Northwest Greene County. County Road 138 was closed due to flooding along with all the low water crossings across Northwest Greene County. The Evening Star community on County Roads 223 and 229 was completely flooded. The Stanford community had some flooding on County Road 203 while County Road 215 was flooded near Beech Groove.
Thunderstorm Wind, St. Francis
- When
- February 24, 5:50 PM CST to 5:55 PM CST
- Where
- St. Francis County, 0.83 mi SW of Wheatley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.912, -91.111
Straight line winds knocked down several trees in Wheatley.
Flash Flood, Clay
- When
- February 24, 6:00 PM CST to 8:00 PM CST
- Where
- Clay County, 1.27 mi N of Corning to 0.72 mi NNE of Corning
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.418, -90.584
Heavy rain produced flash flooding in Corning. Flooding closed 3rd Street, Laurel Street and Crafton Street. Some sandbagging was necessary to keep water out of homes.
Thunderstorm Wind, St. Francis
- When
- February 24, 6:05 PM CST to 6:15 PM CST
- Where
- St. Francis County, 1.31 mi SW of Forrest City to 0.57 mi SSW of Madison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.008, -90.788
Straight line winds propelled tree branches through the roof of a home in Forrest City and another home in Madison. Power poles were knocked down in Forrest City as well.
Thunderstorm Wind, St. Francis
- When
- February 24, 6:05 PM CST to 6:10 PM CST
- Where
- St. Francis County, 0.94 mi WNW of Caldwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.073, -90.816
Straight line winds propelled tree branches through the roof of a home in Caldwell.
Thunderstorm Wind, Poinsett
- When
- February 24, 6:05 PM CST to 6:20 PM CST
- Where
- Poinsett County, Mc Cormick to 3.58 mi NE of Lepanto
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.600, -90.580
Damaging straight line winds moved through Eastern Poinsett County. McCormick was the first town to receive damage at around 605 PM CST. Fifteen to twenty power poles were knocked down along Highway 214 just east of McCormick. Isolated tree damage was found at various spots along the path of this storms through Eastern Poinsett County. A roof was taken off of a building in Marked Tree. Power lines and a tree were knocked on to a house near Lepanto. An 18 wheeler was blown on to its side on Highway 63 near Tulot. Damaging winds then moved into Western Mississippi County.
Thunderstorm Wind, Mississippi
- When
- February 24, 6:20 PM CST to 6:25 PM CST
- Where
- Mississippi County, 1.78 mi SW of West Ridge to 0.66 mi NW of Athelstan
- Measured
- 83 kt (96 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.659, -90.288
Damaging straight line winds moved from Eastern Poinsett County into portions of Western Mississippi County. The worst damage was found near West Ridge. Power poles were knocked down, a few trees were snapped and a cinder block garage was destroyed with the metal roofing blown over 200 yards from the building. In addition, a storage building received damage to the siding and a barn lost some shingles. Well pivots were turned over about 5 miles north of West Ridge. Power lines were knocked down in Etowah.
Thunderstorm Wind, Crittenden
- When
- February 24, 6:29 PM CST to 6:34 PM CST
- Where
- Crittenden County, 1.73 mi W of Stacy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.398, -90.261
Straight line winds knocked over a tractor trailer on Interstate 55 at mile marker 24 near Turrell.
Thunderstorm Wind, Crittenden
- When
- February 24, 6:30 PM CST to 6:45 PM CST
- Where
- Crittenden County, 0.55 mi S of Crawfordsville to 1.45 mi NNW of Gammon
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.222, -90.328
Damaging straight line winds moved through Eastern Crittenden County. The path of damage began near the town of Crawfordsville. Several trees were down or suffered limb damage. Shingles or metal roofing was ripped off several structures. Several pickup trucks and large tractors for farming had broken windows. Winds in this area were estimated at around 80 to 85 mph. Wind damage was also found at the Delta Acres subdivision about 5 miles north of Marion along Highway 77. Several trees and fences were broken or down in this area. Siding and shingles were off almost all in the houses in this subdivision. Winds at this location were estimated at 70 to 80 mph. A roof was torn off a gas station in Marion. The storm continued to move east and crossed the Mississippi River.
Thunderstorm Wind, Mississippi
- When
- February 24, 6:40 PM CST to 6:45 PM CST
- Where
- Mississippi County, 0.98 mi ESE of Cottonwood Corner to 0.41 mi ESE of Osceola
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.693, -90.035
Straight line winds knocked down power lines on Highway 61 and on Highway 140 near Osceola. A 62 mph gust was measured on a hand held anemometer.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
- Hail and Damaging Winds in Louisiana, February 24, 20111 injured · $70,000 · 1.5 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283206, 283208, 283209, 283210, 283453, 283461, 283455, 283458, 283473, 283474, 283755, 283766, 283773.